Colorado, 2009

Hail in Colorado, July 21, 2009

July 21, 2009 · NWS PUB · 9 events in 4 counties and zones

Fremont and Huerfano Counties generated hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong to severe thunderstorms over portions of Las Animas...Custer...Fremont and Huerfano Counties generated hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 21, 1:38 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 21, 1:38 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
238 PM MDT TUE JUL 21 2009

.SHORT TERM...

(TONIGHT AND TOMORROW)

CURRENTLY...ISOLATED THUNDERSTORMS ARE FORMING ALONG THE SAN JUANS
AND IN THE SAN LUIS VALLEY. THE BIGGEST QUESTIONS FOR THE TONIGHT
PERIOD ARE HOW STRONG THE CONVECTION WILL BE THIS AFTERNOON AND
EVENING AND HOW LONG WILL IT LAST.

TONIGHT...AS AN UPPER LEVEL HIGH CONTINUES TO BUILD INTO THE
INTERMOUNTAIN WEST...A SURFACE LOW IS MAKING ITS WAY ACROSS
COLORADO. THE STRONGEST CONVECTION IS FORMING ALONG A BOUNDARY FROM
THIS LOW AND IS BEING ENHANCED BY A 500 MB SHORT WAVE TROUGH MOVING
THROUGH CENTRAL COLORADO. THIS CONVECTION WILL CONTINUE THROUGH THE
FIRST HALF OF THIS EVENING. THE AREA OF GREATEST THREAT IS THE
EASTERN AND CENTRAL MOUNTAINS AND THE SAN LUIS VALLEY. THE GREATEST
THREAT IN THESE STORMS IS HEAVY RAIN. THIS IS DUE TO THE HIGH DEW
POINTS AND THE LACK OF STRONG MID LEVEL SHEAR. UPSLOPE FLOW WILL
CONTINUE ALONG THE I-25 CORRIDOR AND THE EASTERN PLAINS THIS
AFTERNOON...AND WILL GIVE WAY TO NORTHERLY FLOW AS THE EVENING
CONTINUES.

TOMORROW...THE UPPER LEVEL HIGH WILL CONTINUE TO BUILD. DAYTIME
MAXIMUM TEMPERATURES WILL BE SLIGHTLY HIGHER THAN TODAY BUT WILL
CONTINUE TO BE MILDER THAN NORMAL. DAYTIME CONVECTION WILL AGAIN
BE AN ISSUE TOMORROW. THE SYSTEM WONT BENEFIT FROM THE MOISTURE
POOL AND UPSLOPE FLOW THAT IS PRESENT TODAY. THERE IS STILL A
POSSIBILITY FOR SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
TOMORROW AFTERNOON...ESPECIALLY ALONG THE COLORADO AND OKLAHOMA
BORDER AND ALONG THE SOUTHERN MOUNTAINS. HAVE INCREASED POPS
TOMORROW AFTERNOON ACCORDINGLY.

.LONG TERM...

(WEDNESDAY NIGHT - TUESDAY)

UPPER RIDGE AXIS IS CENTERED OVER THE FOUR CORNERS REGION THROUGH
FRIDAY BEFORE SHORTWAVE TROF MOVES THROUGH THE NORTHERN ROCKIES AND
INTO THE PLAINS. UPPER RIDGE AXIS RETROGRADES WEST AND AMPLIFIES
OVER THE WEST COAST FOR THE WEEKEND. CWA IN A MORE ACTIVE NORTHWEST
FLOW PATTERN FOR THE WEEKEND.

LEE SIDE TROF DEVELOPS IN EASTERN COLORADO BY THURSDAY AFTERNOON
WITH SURFACE CONVERGENCE ALONG THE TROF AXIS. MOISTURE AND
INSTABILITY WILL BE LIMITING FACTORS FOR ANY CONVECTIVE DEVELOPMENT
THURSDAY AFTERNOON. CANNOT RULE OUT THE CHANCE OF A FEW STRAY
THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS AND MOVING ONTO THE
PLAINS...BUT KEPT POPS ON THE LOW SIDE. TEMPERATURES WILL BE QUITE
MILD WITH HIGHS IN THE UPPER 80S TO MID 90S THURSDAY AFTERNOON.

FRIDAY/FRIDAY NIGHT...COMPACT SHORTWAVE TROF MOVES SOUTHEAST THROUGH
THE NORTHERN ROCKIES. AT THE SURFACE...COOL FRONT BACK DOORS INTO
EASTERN COLORADO FRIDAY AFTERNOON. LATEST GFS SHOWS VERY LIMITED
MOISTURE AND INSTABILITY AS THE FRONT MOVES THROUGH. HAVE KEPT VERY
LOW POPS IN AND TEMPERATURES TOPPING OUT IN THE UPPER 80S AND 90S AT
THE LOWER ELEVATIONS. LATER SHIFTS WILL HAVE TO CONTINUE MONITORING
THE TIMING OF THE SURFACE COOL FRONT AND POTENTIAL FOR THUNDERSTORMS.

ON SATURDAY...SURFACE UPSLOPE FLOW CONTINUES WITH MUCH BETTER
INSTABILITY AND MOISTURE TO WORK WITH AS SIGNIFICANT SHORTWAVE MOVES
THROUGH COLORADO. HAVE BUMPED POPS UP A BIT TO ACCOUNT FOR BETTER
THUNDERSTORM CHANCES. HAVE ALSO TRENDED HIGH TEMPERATURES A BIT
COOLER. CLOUD COVER MAY REDUCE THE SURFACE HEATING AND SURFACE BASED
INSTABILITY SATURDAY...SO THIS MAY REDUCE OUR POTENTIAL FOR SEVERE
STORMS...BUT AGAIN LATER SHIFTS WILL HAVE TO MONITOR THIS POTENTIAL.

SURFACE UPSLOPE FLOW WEAKENS SUNDAY WITH MOISTURE LINGERING IN THE
SOUTHERN PLAINS AND SOUTH CENTRAL COLORADO MOUNTAINS. ON MONDAY...
ANOTHER FRONTAL BOUNDARY IS ADVERTISED TO MOVE SOUTH THROUGH THE
HIGHS PLAINS ON THE BACK SIDE OF GREAT LAKES UPPER LOW. HAVE TRENDED
COOLER FOR EARLY NEXT WEEK. SOME TIMING DIFFERENCES IN THE EXTENDED
RANGE MODELS WITH THIS SECONDARY SURGE OF COOLER AIR...WITH GFS
FASTER THAN THE ECMWF AT THIS TIME. STARK

&&

.AVIATION...

THE LOW CEILINGS WILL CONTINUE THROUGH THE AFTERNOON AND
WILL NOT DISSIPATE UNTIL MID EVENING. VICINITY THUNDERSTORMS WILL
ALSO BE A THREAT FOR ALL AIRPORTS THIS AFTERNOON AND EARLY EVENING.
AFTER CONVECTION HAS ENDED MID EVENING...IFR CONDITIONS WILL
DOMINATE.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/40
Hazardous weather outlook, Jul 21, 6:03 AM MST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
703 AM MDT TUE JUL 21 2009

COZ058>089-093>099-221315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
703 AM MDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THIS AFTERNOON AND
EVENING OVER MOST OF SOUTH CENTRAL AND SOUTHEAST COLORADO...WITH THE
BEST CHANCE FOR STORMS OVER SOUTHERN SECTIONS OF THE AREA.  ONE OR
TWO STORMS OVER THE EASTERN MOUNTAINS AND ALONG THE INTERSTATE 25
CORRIDOR MAY BECOME SEVERE THIS AFTERNOON...PRODUCING HAIL TO THE
SIZE OF QUARTERS AND WIND GUSTS TO NEAR 60 MPH. OTHERWISE...THE MAIN
THREATS FROM MOST STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND
GUSTS UP TO 55 MPH AND HAIL UP TO 1 INCH IN DIAMETER. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE...ESPECIALLY OVER THE SAN JUAN MOUNTAINS
AND SOUTHERN SANGRE DE CRISTO RANGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL POSSIBLE EACH DAY. THE BEST CHANCES FOR THUNDERSTORMS WILL BE
OVER THE EASTERN MOUNTAINS AND PLAINS. THE MAIN THREATS FROM MOST
STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...WIND GUSTS TO
AROUND 45 MPH AND SMALL HAIL. A FEW SEVERE STORMS...PRODUCING HAIL
GREATER THAN AN INCH IN DIAMETER AND WIND GUSTS TO AROUND 60
MPH...MAY BE POSSIBLE ACROSS THE EASTERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 2 PM MDT ACROSS THE EASTERN MOUNTAINS AND ALONG THE
INTERSTATE 25 CORRIDOR.

10/23

In the hours before

Special weather statement, Jul 21, 1:11 PM MST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
211 PM MDT TUE JUL 21 2009

COZ081-212045-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND
11000 FT-
211 PM MDT TUE JUL 21 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHERN TELLER COUNTY IN CENTRAL COLORADO
  EXTREME NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF CHEESMAN RESERVOIR...OR 28 MILES
NORTHWEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT
10 MPH.

RESIDENTS IN THE HAYMAN BURN SCAR AREA SHOULD BE ALERT FOR RAPIDLY
RISING WATER.

THIS STORM WILL BE CAPABLE OF HAIL UP TO THE SIZE OF NICKELS...WIND
GUSTS TO 50 MPH AND VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  WOODLAND PARK.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 21, 1:44 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
244 PM MDT TUE JUL 21 2009

COZ074-075-088-212115-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-SOUTHERN SANGRE DE
CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN
LAS ANIMAS COUNTY BELOW 7500 FT-
244 PM MDT TUE JUL 21 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STONEWALL...OR 28 MILES WEST OF TRINIDAD...
WHICH WAS MOVING TOWARD THE EAST AT 5 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHWESTERN LAS
ANIMAS COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 21, 2:39 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
339 PM MDT TUE JUL 21 2009

COZ081-084-212215-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500
FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
339 PM MDT TUE JUL 21 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONUMENT...OR 18 MILES NORTH OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
NORTHWESTERN EL PASO COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 21, 2:40 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
340 PM MDT TUE JUL 21 2009

COZ074-075-087-088-212215-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-SOUTHERN SANGRE DE
CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN
LAS ANIMAS COUNTY BELOW 7500 FT-WALSENBURG VICINITY/UPPER HUERFANO
RIVER BASIN BELOW 7500 FT-
340 PM MDT TUE JUL 21 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO
  WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF GULNARE...OR 22 MILES NORTHWEST
OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  GULNARE.
  BONCARBO.
  AGUILAR.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 21, 2:42 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
342 PM MDT TUE JUL 21 2009

COZ072-073-077>079-212215-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-NORTHERN SANGRE
DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-WESTERN/CENTRAL FREMONT
COUNTY BELOW 8500 FT-WET MOUNTAIN VALLEY BELOW 8500 FEET-WET
MOUNTAINS BETWEEN 6300 AND 10000 FT-
342 PM MDT TUE JUL 21 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL FREMONT COUNTY IN CENTRAL COLORADO
  EAST CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO
  NORTHWESTERN CUSTER COUNTY IN SOUTHEAST COLORADO

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF COTOPAXI...OR 54 MILES WEST OF
PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  SILVER CLIFF.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 21, 2:46 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
346 PM MDT TUE JUL 21 2009

COZ072-073-077>080-083-212215-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-NORTHERN SANGRE DE CRISTO
MOUNTAINS ABOVE 11000 FEET-NORTHERN SANGRE DE CRISTO MOUNTAINS
BETWEEN 8500 AND 11000 FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500
FT-WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000
FT-WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
346 PM MDT TUE JUL 21 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL FREMONT COUNTY IN CENTRAL COLORADO
  EAST CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO
  WESTERN CUSTER COUNTY IN SOUTHEAST COLORADO

AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF COTOPAXI...OR 53 MILES WEST
OF PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  WESTCLIFFE.
  SILVER CLIFF.
  ROYAL GORGE.
  ROSITA.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 125 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Las Animas

When
July 21, 3:15 PM MST to 3:25 PM MST
Where
Las Animas County, Aguilar
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.400, -104.650

Hail, Las Animas

When
July 21, 3:28 PM MST to 3:38 PM MST
Where
Las Animas County, 8.78 mi E of Aguilar
Measured
1 in hail
Reported by
Public
Coordinates
37.400, -104.490

Hail, Custer

When
July 21, 3:35 PM MST to 3:40 PM MST
Where
Custer County, 4.96 mi NNE of Silver Cliff
Measured
0.75 in hail
Reported by
Public
Coordinates
38.190, -105.390

Hail, Fremont

When
July 21, 3:35 PM MST to 3:49 PM MST
Where
Fremont County, 8.46 mi SW of Coal Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.260, -105.240

Hail, Huerfano

When
July 21, 4:00 PM MST to 4:20 PM MST
Where
Huerfano County, 5.84 mi SE of Farisita
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -105.010

Hail, Huerfano

When
July 21, 4:02 PM MST to 4:07 PM MST
Where
Huerfano County, 7.65 mi SSE of Farisita
Measured
0.75 in hail
Reported by
Public
Coordinates
37.650, -105.010

Hail, Huerfano

When
July 21, 4:15 PM MST to 4:20 PM MST
Where
Huerfano County, 11.7 mi ENE of Walsenburg
Measured
0.75 in hail
Reported by
Public
Coordinates
37.690, -104.590

Hail, Huerfano

When
July 21, 4:20 PM MST to 4:25 PM MST
Where
Huerfano County, 21.44 mi ENE of Walsenburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.770, -104.440

Hail, Fremont

When
July 21, 4:30 PM MST to 4:35 PM MST
Where
Fremont County, 1.08 mi W of Florence
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.390, -105.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189656, 189630, 189632, 189635, 189638, 189636, 189637, 189640, 189639.